Format

Send to

Choose Destination
See comment in PubMed Commons below
Oncologist. 2012;17(11):1386-93. doi: 10.1634/theoncologist.2012-0172. Epub 2012 Sep 6.

Chemotherapy-induced ovarian failure as a prototype for acute vascular toxicity.

Author information

1
Institute of Oncology, Davidoff Center, Rabin Medical Center, Petah-Tiqva, Israel. iritbenaharon@gmail.com

Abstract

BACKGROUND:

Chemotherapy-related amenorrhea is a frequent side effect observed in young breast cancer patients. Studies in mice revealed that chemotherapy-induced gonadal toxicity may result from vascular damage. We prospectively evaluated ovarian blood flow and function in young breast cancer patients following chemotherapy.

METHODS:

Young female patients with localized breast cancer undergoing adjuvant or neoadjuvant anthracycline- or taxane-based chemotherapy were evaluated using transvaginal ultrasound prior to initiation of and immediately after cessation of chemotherapy. Doppler-flow velocity indices of the ovarian vasculature-resistance index (RI), pulsatility index (PI)-and size measurements were visualized. Hormonal profiles, anti-M├╝llerian hormone (AMH) levels, and menopausal symptoms were assessed at the same time points.

RESULTS:

Twenty breast cancer patients were enrolled in the study. The median age was 34 ┬▒ 5.24 years. Ovarian blood flow was significantly reduced shortly following chemotherapy: RI decreased by 52.5% and PI decreased by 24.2%. The mean ovarian size declined by 19.08%. Patients who were treated with sequential chemotherapy experienced further reductions in ovarian blood flow and ovarian size after the second sequence. AMH levels dropped dramatically in all patients following treatment. Hormonal profiles after treatment depicted a postmenopausal profile for most patients, accompanied by related symptoms.

CONCLUSIONS:

Our results may imply a mechanism of chemotherapy-induced ovarian toxicity manifested by decreased ovarian blood flow accompanied by a reduction in ovarian size and diminished post-treatment AMH levels. Based upon our former preclinical studies, we assume that this may derive from an acute insult to the ovarian vasculature and may represent an initial event triggering a generalized phenomenon of end-organ toxicity.

PMID:
22956534
PMCID:
PMC3500358
DOI:
10.1634/theoncologist.2012-0172
[Indexed for MEDLINE]
Free PMC Article
PubMed Commons home

PubMed Commons

0 comments
How to join PubMed Commons

    Supplemental Content

    Full text links

    Icon for HighWire Icon for PubMed Central
    Loading ...
    Support Center